Alert archive / Oregon / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Medford, OR

July 16, 20234 counties in Oregon

NWS Medford, OR issued this red flag warning at Jul 16, 2023, 1:26 PM PDT for 4 counties in Oregon. It took effect at Jul 17, 2023, 11:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2023, 1:26 PM PDT (20:26 UTC)
In effect from
Jul 17, 2023, 11:00 PM PDT
Expired
Jul 18, 2023, 8:00 AM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 97 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2101 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WWUS86 KMFR 162026
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
126 PM PDT Sun Jul 16 2023

ORZ624-162130-
/O.CAN.KMFR.FW.A.0002.230717T2100Z-230718T0400Z/
Klamath Basin and the Fremont-Winema National Forest-
126 PM PDT Sun Jul 16 2023

...FIRE WEATHER WATCH IS CANCELLED FOR EAST WIND WITH POOR
OVERNIGHT RH RECOVERY FOR FIRE WEATHER ZONE 624...

The National Weather Service in Medford has cancelled the Fire
Weather Watch. 

Lighter winds and higher RH will result in conditions below RFW
criteria.

$$

ORZ619-620-171130-
/O.NEW.KMFR.FW.W.0002.230718T0600Z-230718T1500Z/
Western Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
126 PM PDT Sun Jul 16 2023

...RED FLAG WARNING IN EFFECT FROM 11 PM MONDAY TO 8 AM PDT
TUESDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE
WEATHER ZONES 619 AND 620 ABOVE 2000 FEET...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 11 PM Monday to 8 AM PDT
Tuesday. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* AFFECTED AREA...In ORZ619...Fire weather zone 619 above 2000
  feet. In ORZ620... western portions of fire weather zone 620
  above 2000 feet. This includes the Flat fire.

* WIND...Northeast winds 10 to 15 mph with gusts to 25 mph.

* HUMIDITY...Max humidities 20-30 percent.

* DETAILED URL...View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.

Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.

Familiarize yourself with your evacuation plan. Where will you
go? How will you get there? Who will you call to let others know
your are safe? Visit ready.gov/wildfires for more information.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

&&

$$


Visit us at www.weather.gov/Medford
4 follow-up statements
172 
WWUS86 KMFR 171041
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
341 AM PDT Mon Jul 17 2023

ORZ619-620-172200-
/O.CON.KMFR.FW.W.0002.230718T0600Z-230718T1500Z/
Western Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
341 AM PDT Mon Jul 17 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
8 AM PDT TUESDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY
FOR FIRE WEATHER ZONES 619 AND 620 ABOVE 2000 FEET...

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

* AFFECTED AREA...In ORZ619...Fire weather zone 619 above 2000 
  feet. In ORZ620... western portions of fire weather zone 620 
  above 2000 feet. This includes the Flat fire.

* WIND...Northeast winds 10 to 15 mph with gusts to 25 mph.

* HUMIDITY...Max humidities 20-30 percent.

* DETAILED URL...View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.

Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.

Familiarize yourself with your evacuation plan. Where will you
go? How will you get there? Who will you call to let others know
your are safe? Visit ready.gov/wildfires for more information.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

&&

$$


Visit us at www.weather.gov/Medford
608 
WWUS86 KMFR 172126
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
226 PM PDT Mon Jul 17 2023

ORZ619-620-181130-
/O.CON.KMFR.FW.W.0002.230718T0600Z-230718T1500Z/
Western Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
226 PM PDT Mon Jul 17 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
8 AM PDT TUESDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY
FOR FIRE WEATHER ZONES 619 AND 620 ABOVE 2000 FEET...

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

* AFFECTED AREA...In ORZ619...Fire weather zone 619 above 2000 
  feet. In ORZ620... western portions of fire weather zone 620 
  above 2000 feet. This includes the Flat fire.

* WIND...Northeast winds 10 to 15 mph with gusts to 25 mph.

* HUMIDITY...Max humidities 20-30 percent.

* DETAILED URL...View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.

Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.

Familiarize yourself with your evacuation plan. Where will you
go? How will you get there? Who will you call to let others know
your are safe? Visit ready.gov/wildfires for more information.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

&&

$$


Visit us at www.weather.gov/Medford
839 
WWUS86 KMFR 181054
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
354 AM PDT Tue Jul 18 2023

ORZ619-620-181500-
/O.CON.KMFR.FW.W.0002.000000T0000Z-230718T1500Z/
Western Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
354 AM PDT Tue Jul 18 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING
FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE WEATHER
ZONES 619 AND 620...

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

* AFFECTED AREA...In ORZ619...Fire weather zone 619 above 2000 
  feet. In ORZ620... western portions of fire weather zone 620 
  above 2000 feet. This includes the Flat fire.

* WIND...Northeast winds 10 to 15 mph with gusts to 25 mph.

* HUMIDITY...Max humidities 20-30 percent.

* DETAILED URL...View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.

Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.

Familiarize yourself with your evacuation plan. Where will you
go? How will you get there? Who will you call to let others know
your are safe? Visit ready.gov/wildfires for more information.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

&&

$$


Visit us at www.weather.gov/Medford
796 
WWUS86 KMFR 181457
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
757 AM PDT Tue Jul 18 2023

ORZ619-620-181600-
/O.EXP.KMFR.FW.W.0002.000000T0000Z-230718T1500Z/
Western Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
757 AM PDT Tue Jul 18 2023

...RED FLAG WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING FOR EAST
WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE WEATHER ZONES
619 AND 620...

RH will continue to slowly decrease day by day, but winds will be
lower.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 16, 9:07 AM PDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 16, 9:07 AM PDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Medford OR
907 AM PDT Sun Jul 16 2023

.DISCUSSION...The main changes to the forecast for today was to
add detail to the sky cover to better reflect the latest visible
image. Also due to an emerging Flat wildfire near Agness patchy
smoke as also added in and around the vicinity of the fire.
Otherwise, the rest of the forecast for today is on track.

The main thing we'll be looking at for tonight is the the chance
for thunderstorms. A preliminary look at some of the data does
suggest weak instability moving into southwest Modoc and Lake
County overnight tonight along with a weak to moderate trigger.
This is because some moisture is bring drawn up on the backside of
the departing upper ridge as an upper trough approaches from the
west.

In addition, model soundings show an "inverted V" sounding with a
dry layer just below 14,000 feet, therefore any storms that do
develop will likely result in little or no precipitation, thus dry
storms. A look at some the SPC paintball reflectivity for
tonight, does show some "blips" in the overnight period. So while
the chance for storms are low, they do exist. The most likely
scenario will be a few strikes here and there in Modoc and
possibly southeast Lake County. -Petrucelli

&&

.AVIATION...16/12Z TAFs...Marine stratus covers the southern Oregon
coast except for clear skies from Cape Blanco to Gold Beach.
The coastal cloud cover with IFR to LIFR conditions have not moved
much in the past few hours and will likely be relatively unchanged
through at least mid-morning.

The low clouds should break up midday into the afternoon and then
fill in again late this afternoon and early this evening.
Meanwhile, expect another afternoon and evening of gusty winds of 20
to 30 knots.

Inland, VFR with mostly clear skies will continue to persist through
the TAF period at all terminals. Normal breezy winds will pick up
once again this afternoon and evening.
Sandler

&&

.MARINE...Updated 900 AM PDT Sunday, July 16, 2023...Elevated
north to northwest winds will continue over coastal waters south
of Cape Blanco under a persistent thermal trough. Steep seas and
gusty winds are expected to continue for waters south of Cape
Blanco, and the Small Craft Advisory will remain over theses
waters through Wednesday. Hazardous seas could return beginning as
early as Tuesday. Sandler

&&

.PREV DISCUSSION... /Issued 347 AM PDT Sun Jul 16 2023/

DISCUSSION (Today through Saturday)...

Overview:

One more day of hot temperatures expected across the area before
some relief next week. In addition to the heat, we have dry
conditions/low humidity and breezy winds at times today and
tomorrow. This means we will have at least some threat of fire
weather conditions coming to fruition. The main threats in the
forecast are going to be the heat and fire weather. That said,
there is a very small chance for a thunderstorm or two to develop
tonight across northern California (mainly Modoc County) and
eastern parts of the area (Klamath and Lake counties). This means
we may have a small risk for lightning in these areas. Otherwise,
next week looks dry, but at least temperatures will be closer to
normal for this time of year. At this time, there are no clear
indications of notable threats next week, but if anything comes up
it would likely be in the realm of fire weather.

Further Details:

High pressure will continue to slide east/southeast towards the
Four Corners region today. We also have an H5 trough pushing into
the western parts of British Columbia. A couple notable things
could occur with the passage of this trough. First, we have an
area of PVA embedded within the southwesterly flow aloft, and this
may time out with the right entrance region of an upper jet
streak. This may be just enough forcing to squeeze out a
thunderstorm or two tonight. There are a couple concerns here
though. One is the fact we are lacking overall moisture through
the column, and the other is the timing of these features phasing
together. Ultimately, there is enough evidence to warrant an area
of 10-20% PoPs across our southwestern areas (Modoc, Klamath, and
Lake counties). The main threat would be lightning. This is of
course a concern given the dry conditions and receptive fuels in
some of these areas. Given the dry air near the surface, it may be
difficult for any rainfall to make it to the surface. The other
notable thing with the passage of the trough will be tomorrow
(Monday) when the wind field through the column increases.
Forecast soundings are hinting at a low/mid level jet around 30-40
knots. Lapse rates in the low levels are steep, so mixing of
these winds to the surface appears plausible. This will coincide
with low RH, so during peak heating we could see a few hours of
elevated to perhaps critical fire weather conditions, especially
on the east side of the forecast area where gusts could be around
25 mph at the surface. Its marginal and conditional on variables
overlapping, so that is a concern for our confidence levels.
Nevertheless, a Fire Weather Watch is in effect for Monday
afternoon to account for this threat.

Otherwise, the rest of the forecast is relatively quiet at this
time, but temperatures start to climb back into the upper 90s by
mid to late next week, so we could see fire weather come back to
the forefront of hazards. Also, not seeing any good signals for
rainfall. In fact, ensembles are hinting at dry conditions through
the end of the month.

-Guerrero

&&

FIRE WEATHER...

Another day with temperatures topping out in the upper 90s to
triple digits. Overnight humidity values will be poor to moderate,
and this may lead to RH values on the eastside reaching the
critical threshold today, but the wind speeds may not be there for
critical fire weather conditions. Tomorrow is very similar, but
the wind speeds may be slightly stronger with the passage of an
upper level trough. The Fire Weather Watch for tomorrow may be
conditional on these variables overlapping, and this is not a slam
dunk by any means. That said, after several days of hot
temperatures resulting in accelerating drying, and at times breezy
wind speeds may lead to the watch being upgraded. That said,
going to leave the watch for now to get another round of data in
to help make the decision easier.

-Guerrero

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 9 PM PDT this evening for ORZ029>031.

     Heat Advisory until 9 PM PDT this evening for ORZ023-024-026.

     Heat Advisory until 9 PM PDT this evening for ORZ025-027-028.

     Fire Weather Watch from Monday afternoon through Monday evening
     for ORZ624.

CA...Heat Advisory until 9 PM PDT this evening for CAZ080>082.

     Heat Advisory until 9 PM PDT this evening for CAZ083>085.

PACIFIC COASTAL WATERS...Small Craft Advisory until 11 PM PDT
     Wednesday for PZZ356-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:53 PM PDTGale WatchMFR24 hr

Nearby

Red Flag Warnings in Oregon, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.